Florida, 2011

Wildfire in Florida, May 26, 2011

May 26, 2011 · NWS JAX · 2 events in 2 counties and zones

A short wave trough destabilized the atmosphere during the evening when the sea breezes moved inland across the Florida Peninsula. Lightning strikes ignited a couple of wildfires across Northeast Florida.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A short wave trough destabilized the atmosphere during the evening when the sea breezes moved inland across the Florida Peninsula. Lightning strikes ignited a couple of wildfires across Northeast Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 26, 1:35 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, May 26, 1:35 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
235 PM EDT THU MAY 26 2011

.SYNOPSIS... MID/UPPER LEVEL RIDGE IS BREAKING DOWN IN RESPONSE TO A
SHORTWAVE TROUGH ADVANCING FROM THE MISS VALLEY INTO THE SOUTHEAST
U.S. THE MEAN LEVEL (1000-500 MB) RIDGE WAS OFFSHORE PROVIDING A
SOUTHERLY FLOW OVER THE REGION. SATELLITE/RUC IS INDICATING A WEAK
SHORT WAVE ADVANCING EAST ACROSS N FL AND SW GA WHICH WILL MOVE
ACROSS THE AREA THIS EVE. 12Z JAX SOUNDING SHOWING STRONG CAP IN
PLACE ABOVE 900 MB...WHICH IS FORECAST TO BEGIN TO GRADUALLY
WEAKEN LATE THIS AFTERNOON/EVE.

&&

.SHORT TERM (TONIGHT-SUN)...

TONIGHT...SLY STEERING FLOW WILL FAVOR A CONVERGING OF GULF AND EAST
COAST SEABREEZES OVER INLAND AREAS ALONG THE SPINE OF FL PENINSULA.
THIS COLLISION...ALONG WITH SHORT WAVE...MAY BE ENOUGH TO BREAK THE
CAP AND COULD SEE ISOLD TSTMS FORM LATE IN THE AFTN/EARLY EVNG
MAINLY ACROSS THE INLAND AREAS. STRONG AND GUSTY WINDS AND LIGHTNING
WILL BE THE MAIN CONCERNS.

FRIDAY...SOUTHERN END OF SHORT WAVE TROUGH WILL TRACK ACROSS
THE REGION. THE STRONGEST DYNAMICS AND COLD FRONT WILL REMAIN
NORTH OF OUR AREA. HOWEVER...DAYTIME HEATING AND THE WEAK DYNAMICS
WILL HELP KICK OFF ISOLATED TSTMS IN THE MORNING WITH SCTD ACTIVITY
BY AFTN. DUE TO THE STEEP LOW LEVEL LAPSE RATES COULD SEE A FEW
STORMS PRODUCE STRONG AND GUSTY WINDS. FREQUENT CLOUD TO GROUND
LIGHTNING ALSO ANOTHER CONCERN DUE TO THE HIGH ELEVATED CAPE.
STEERING FLOW OUT OF THE SOUTHWEST...LIGHT ENOUGH TO ALLOW FOR
SOME PENETRATION OF THE EAST COAST SEA BREEZE INLAND AND SHOULD
SEE A GOOD SEA BREEZE COLLISION NEAR THE I-95 CORRIDOR DURING THE
LATE AFTERNOON AND EVE. HAVE GONE WITH 40-50% POPS MOST AREAS
DURING THE AFTERNOON. SOME STORMS MAY LINGER INTO THE EVE
ALONG THE I-95 CORRIDOR AS INDICATED BY THE SREF.

SATURDAY...THE SHORTWAVE TROUGH WILL MOVE EAST BECOMING SEPARATED
FROM THE NORTHERN STREAM AS A MEAN LAYER RIDGE REBUILDS NORTH OF THE
AREA. LEANING TOWARDS THE NAM WHICH SHOWS FLOW WEAK ENOUGH FOR SEA
BREEZE COLLISION INLAND IN THE LATE AFTERNOON WHICH WILL BE THE
FOCUS FOR SCATTERED STORMS. WARMING ALOFT WILL HELP MINIMIZE SEVERE
POTENTIAL OF STORMS. THE ONSHORE FLOW WILL KEEP BEACHES COOLER WHILE
INLAND AREAS WILL SEE TEMPS RETURN TO THE LOWER 90S.

SUNDAY...MEAN LAYER RIDGE BUILDS NORTH OF THE AREA WHICH WILL
ENHANCE THE EAST COAST SEA BREEZE AND PUSH ANY STORMS THAT
FORM TO THE WEST OF I-75. THE ONSHORE FLOW WILL KEEP COASTAL
AREAS IN THE MID 80S WHILE AREAS WELL INLAND WILL SEE TEMPS
IN THE LOWER 90S AGAIN.

.LONG TERM (MON-THU)...MEAN LAYER (1000-500MB) RIDGE BUILDS
NORTH OF THE AREA WHICH WILL PROVIDE A DEEP EASTERLY FLOW AND
MAINTAIN A DOMINANT EAST COAST SEABREEZE. A WEAK FRONT SAGS
SOUTH ACROSS THE AREA THURSDAY. MOISTURE APPEARS LIMITED AND WILL
CONTINUE WITH LOW AFTERNOON POPS. NEAR SEASONAL TEMPS ALONG THE
COAST WITH THE ONSHORE FLOW AND ABOVE NORMAL TEMPS WELL INLAND.

&&

.AVIATION...PREVAILING VFR INTO THE EVE. A FEW ISOLATED STORMS ARE
POSSIBLE LATE THIS AFTERNOON AND HAVE CB AT GNV. AREAS OF FOG ARE
EXPECTED TONIGHT WITH TEMPO IFR VSBY AT GNV AND MVFR VSBY AT
VQQ BETWEEN 09Z-12Z.

&&

.MARINE...WINDS WILL BECOME SE THIS AFTN. SPEEDS ARE EXPECTED TO
INCREASE WITH SMALL CRAFT EXERCISE CAUTION 15-20 KTS TONIGHT.
EASTERLY SWELLS ARE EXPECTED TO INCREASE LOCALLY LATE THIS WEEKEND
INTO EARLY NEXT WEEK DUE TO LONG FETCH OF EASTERLY FLOW.

&&

.FIRE WEATHER...FIRE DANGER STATEMENT ONGOING FOR HAMILTON...
COLUMBIA AND BAKER COUNTIES THIS AFTERNOON DUE TO MARGINAL DURATIONS
OF LOW RHS COMBINED WITH ELEVATED ERC VALUES AND DISPERSIONS.
RH'S FORECAST TO BE WELL ABOVE CRITICAL LEVELS FRIDAY. STRONG
AND GUSTY WINDS POSSIBLE NEAR SCATTERED STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  66  89  66  91 /  20  50  30  20
SSI  71  84  71  84 /  10  40  30  20
JAX  67  88  67  88 /  10  40  30  20
SGJ  69  86  69  86 /  10  30  20  20
GNV  66  90  66  91 /  20  40  20  30
OCF  67  90  67  91 /  10  40  20  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

PP/ECZ/PK
Hazardous weather outlook, May 26, 10:25 AM EST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1125 AM EDT THU MAY 26 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-271000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1125 AM EDT THU MAY 26 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...REST OF TODAY AND TONIGHT...

AN ELEVATED FIRE DANGER IS EXPECTED ALONG THE INTERSTATE 10
CORRIDOR FROM THE OSCEOLA NATIONAL FOREST TO THE SUWANNEE RIVER
VALLEY.

A WILDFIRE CONTINUES TO BURN ALONG U.S. HIGHWAY 1 JUST NORTHWEST OF
RACE POND IN EXTREME NORTHERN CHARLTON COUNTY...OR ABOUT 16 MILES
SOUTHEAST OF WAYCROSS.  SMOKE WILL SPREAD NORTH THEN NORTHWEST
TODAY...GENERALLY IMPACTING AREAS ALONG AND BETWEEN U.S. HIGHWAYS 301
AND 1.  VISIBILITIES CLOSE TO AND JUST DOWNSTREAM OF THE FIRE
WILL BE REDUCED TO LESS THAN A MILE.  PEOPLE WHO HAVE RESPIRATORY
ALIMENTS THAT CAN BE TRIGGERED BY SMOKE SHOULD CONSIDER STAYING
INDOORS.  MOTORISTS SHOULD ALSO BE ALERT FOR SUDDEN CHANGES IN
VISIBILITY.  U.S. 1 REMAINS CLOSED NEAR THE FIRE.  STATE ROAD 121
BETWEEN RACE POND AND HOBOKEN MAY ALSO BE CLOSED AT TIMES.

AN ISOLATED THUNDERSTORM WILL BE POSSIBLE OVER THE INTERIOR LATE IN
THE DAY.  GUSTY WINDS AND DANGEROUS LIGHTNING CAN BE EXPECTED FROM
ANY THUNDERSTORM THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED ON FRIDAY AND SATURDAY.

AN ELEVATED RISK OF RIP CURRENTS IS EXPECTED EARLY NEXT WEEK DUE
TO INCREASING SWELLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MKT/ECZ

In the hours before

Special weather statement, May 26, 1:43 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
243 PM EDT THU MAY 26 2011

GAZ134>136-150>152-164-270000-
APPLING-BACON-BRANTLEY-CHARLTON-PIERCE-WARE-WAYNE-
243 PM EDT THU MAY 26 2011

...SMOKE TO CONTINUE TO AFFECT PORTIONS OF SOUTHEAST GEORGIA...

A WILDFIRE CONTINUES TO BURN ALONG U.S. HIGHWAY 1 JUST NORTHWEST OF
RACE POND...OR ABOUT 16 MILES SOUTHEAST OF WAYCROSS.  SMOKE WILL
SPREAD NORTH THEN NORTHWEST THE REMAINDER OF TODAY...GENERALLY
IMPACTING AREAS ALONG AND BETWEEN U.S. HIGHWAYS 301 AND 1.
VISIBILITIES CLOSE TO AND JUST DOWNSTREAM OF THE FIRE WILL BE REDUCED
TO LESS THAN A MILE. PEOPLE WHO HAVE RESPIRATORY ALIMENTS THAT CAN BE
TRIGGERED BY SMOKE SHOULD CONSIDER STAYING INDOORS. MOTORISTS SHOULD
ALSO BE ALERT FOR SUDDEN CHANGES IN VISIBILITY. U.S. 1 REMAINS CLOSED
NEAR THE FIRE. STATE ROAD 121 BETWEEN RACE POND AND HOBOKEN MAY ALSO
BE CLOSED AT TIMES.

ECZ

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Putnam

When
May 26, 3:45 PM EST
Where
Putnam forecast zone
Reported by
Emergency Manager

A wildfire burned about 100 acres near the intersection of County Road 308 and Tangelo Terrace.

Wildfire, Clay

When
May 26, 8:00 PM EST
Where
Clay forecast zone
Reported by
Newspaper

Lightning caused a fire at Camp Blanding north of Lowry Lake and west of Sanders Road.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295787, 295788.